Sometimes the medicines you're taking for other issues, such as high blood pressure and antidepressant meds, can increase your weight or keep you from losing it, says Dr. Stanford. Ask your doctor if your weight concerns could be side effects of the prescriptions you're getting filled. Often, there are other formulations that can be effective but wouldn't have those side effects for you.
Guys often wonder whether a dip in testosterone is at the root of their weight gain, says Dr. Stanford. "When men develop overweight and obesity, they tend to have a drop in testosterone that leads to a drop in energy and more retention of adipose tissue,” she says. The excess adipose tissue drives testosterone down. But taking testosterone isn’t usually the answer. “That’s not the underlying problem. Once we normalize the weight, the testosterone normalizes," she explains.
If you eat healthy and exercise regularly and still can’t lose weight, your thyroid might not be working like it should. This happens in about 5% of people, and it's most common in women and people over 60. In addition to weight gain, it can also cause fatigue, joint or muscle pain, and depression. Medications can help, so get it checked if you think it might be an issue.
×